The PSNet Collection: All Content
Search All Content
Institute for Healthcare Improvement. Mar 14 - May 16, 2023.
A 62-year-old Spanish-speaking woman presented to the pre-anesthesia area for elective removal of a left thigh lipoma. Expecting a relatively simple outpatient operation, the anesthesiologist opted not to use a Spanish language translator and performed a quick pre-anesthesia evaluation, obtaining her history from the medical record. Unknown to the anesthesiologist, the patient was trying to communicate to him that she had undergone jaw replacement surgery and that her mouth opening was therefore anatomically limited.
The rapid expansion of telehealth and the variation in implementation of new models of care into medical practice has resulted in emerging concerns regarding patient safety. This primer summarizes these concerns – including diagnostic errors, medication errors, and health equity considerations – as well as telehealth implementation strategies to enhance patient safety.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
A 49-year-old woman presented to an Emergency Department (ED) with abdominal pain nine hours after discharge following outpatient laparoscopic left oophorectomy. The left oophorectomy procedure involved an umbilical port placed using an Optiport visual trocar, a suprapubic port, and two additional ports laterally.
A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved.
A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.
AMA J Ethics. 2022;24(8):e715-e816.
This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to compile the ‘best possible medication history’, and how pharmacy staff roles and responsibilities can reduce medication errors.
Moss LD. Clinical Advisor. June 29, 2022.
Villarosa L. New York, NT: Doubleday: 2022. ISBN 9780385544887.